Ask the Eye Doctor

Botox® and Fillers

Posted

Q: All of my friends on Long Island seem to be getting treated with Botox and fillers to fight the aging process. Are these cosmetic treatments safe?

A: Although many cosmetic specialists report being authorities in the field, ophthalmologists actually have the most experience of any field in medicine with the use of botox as a medical injection. In the 1960's, Dr. Alan Scott (a San Francisco based ophthalmologist) first discovered the benefits of botox (also known as botulinum toxin) for therapeutic use. His pioneering research focused on treating children and adults with crossed eyes. As a side effect of the treatment, it was noticed that patients had a decrease in facial wrinkles around the eyes. From here, cosmetic botox was born.

Botox belongs to a group of "injectables" called neuromodulators. It was originally developed from a muscle toxin made by natural bacteria and is manufactured in the United States by Allergan. Along with Dysport and Xeomin (manufactured by Merz), these medicines work by blocking the signaling between nerves and muscles. When this occurs, expression lines on the face are relaxed because the underlying muscles are weakened. Currently, botox is approved by the Food and Drug Administration for the reduction of fine lines and wrinkles between the eyebrows (known as the glabella or eleven lines) or around the eyes (known as crow's feet). After injection, it usually takes forty-eight to seventy-two hours to see a full effect with results lasting between three and four months.

Botox injections are generally a safe procedure when done by an experienced health care provider. Any side effects are usually minor and temporary. There are a few rare risks to botox injections. As a joke, I often say that the biggest side effect is wanting more treatments in the future because it works so well. All kidding aside, allergies, injection site reactions, and local spread of the injection to unintended sites are all possible, but not likely to happen when the procedure is performed by an experienced professional. Rarely, brief drooping of the eyelid can occur if the medication is applied too close to the muscles around the eyelids.

Next Page